Salicylates poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Key Points

    1. The symptoms of acute salicylate poisoning may be minimal initially with severe toxicity not evident until 6-12 hours.
    2. There is a poor correlation between salicylate concentration and toxicity and deterioration may still occur with falling serum concentrations due to rising CNS concentration
    3. In moderate to severe salicylate poisoning, consider decontamination (activated charcoal) and the early enhancement of elimination (urinary alkalisation with or without haemodialysis).  

    For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26

    Background

    Acute intoxication presents with classical symptoms of vomiting, tinnitus, hyperventilation, respiratory alkalosis and metabolic acidosis. Salicylate is found in a number of oral and topical preparations including:

    • Medications - Aspirin and aspirin containing drug compounds
    • Topical - Oil of Wintergreen (1 tsp 98% salicylate = 7000mg), Dencorub, some teething gels
    • Alternative medicine - Willow bark

    Assessment

    Features on history

    • Ingestion
      • Formulation -immediate release or sustained release
      • Dose
      • Time
      • Co-ingestants
      • Accidental or intentional  
    • Symptoms may be minimal initially with severe toxicity not evident until 6-12 hours
      • CNS : Tinnitus, vertigo, confusion
      • GIT : Nausea and vomiting  
    • Risk assessment: Severity
    Salicylate dosage Clinical effects
    <150mg/kg Minimal symptoms
    150-300mg/kg

    Mild-moderate symptoms:

    Tinnitus, vomiting, hyperventilation

    >300mg/kg

    Severe symptoms:

    Acidosis, seizures, hyperthermia

     

    Features on examination

    • Resp : Hyperventilation - not always present in children, absence does not exclude significant toxicity.
    • CVS: Dehydration - careful assessment should be performed.
    • CNS: Agitation, lethargy, seizures, coma
    • Other: Hyperthermia

    Features on investigation

    • Blood gases may indicate severity of poisoning
      • Phase 1: Respiratory stimulation - hyperventilation and respiratory alkalosis with alkaluria
      • Phase 2: Paradoxical aciduria (pH <6) and respiratory alkalosis.
      • Phase 3: Metabolic acidosis & hypokalaemia (± ongoing respiratory alkalosis)
    • Urea & electrolytes, creatinine
    • Hypoglycaemia
    • Serum salicylate concentration
      • At presentation
      • 2-4 hourly if symptomatic or enteric coated preparation, until declining

    Beware: There is a poor correlation between salicylate concentration and toxicity and deterioration may still occur with falling serum concentrations due to rising CNS concentration

    Information Specific to RCH
    Need to call the RCH lab to get test run urgently as it is sent to RMH for analysis                             

    Acute Management

    Patients Requiring Treatment:

    • Acute ingestion ≥150mg/kg
    • All symptomatic patients
    • Ingestion of unknown quantity

    Resuscitation and supportive care

    Standard procedures and supportive care

    • Apnoea associated with intubation may worsen acidosis and lead to cardiac arrest. Consider pre-loading with sodium bicarbonate and obtain senior help.  If ventilated, maintain alkalaemia (pH 7.45 – 7.5) to prevent redistribution of salicylate into the CNS. This may require setting the initial ventilator respiratory rate to the pre-intubation respiratory rate.

    Decontamination

    • Activated charcoal 1g/kg. May be indicated in massive overdose, ideally within 1 hour of ingestion. Discuss with toxicology (131126) before use as risks are associated with administration.

    Correct fluids and electrolytes

    • Rehydrate to euvolaemia
    • Correct electrolyte imbalance
    • Correct hypoglycaemia

    Enhance elimination and treat acidosis

    • Correction of metabolic acidosis is critical to limit CNS penetration
    • Urinary alkalisation: IV bicarbonate infusion 1mmol/kg/hr, after initial slow bolus of 2mmol/kg, (keep urine pH >7.5). Urinary alkalinisation requires a catheter, otherwise it is very difficult to monitor urinary pH in real time. This is to be considered in cases with symptoms of mild-moderate salicylism. Discuss with toxicology (131126) if unsure about indication.
    • Urinary alkalinisation is not possible in the presence of hypokalaemia. Urinary alkalinisation will also produce urinary potassium loss. Therefore potassium must be replaced via intravenous administration to maintain a mid-range concentration.
    • Haemodialysis should be considered early in moderate to severe salicylate poisoning as urinary alkalisation can be difficult to achieve and may not be effective. For further information please discuss with toxicology (131126). Indications include but are not limited to:
      • If urinary alkalisation is not feasible (e.g. renal failure, pulmonary oedema)
      • Serum concentration >7.2 mmol/L (100mg/dL) or rising to >4.4mmol/l (60mg/dL) despite alkalinisation
      • Severe toxicity: Altered mental state, refractory acidaemia or electrolyte imbalance, hyperthermia (temperature > 39 °C despite active cooling measures) or renal failure  

    Discharge Criteria & Follow up

    Observe for 6 hours and if remains asymptomatic, normal acid base status and concentration is within therapeutic range, discharge

    When to admit/consult local paediatric team 

    • Acute ingestion  ≥150mg/kg
    • All symptomatic patients
    • Ingestion of unknown quantity

    For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26

    When to consider transfer to tertiary centre

    Refer patients to an ICU capable of haemodialysis if symptomatic and history of ingestion of >300mg/kg and/or meeting haemodialysis criteria.

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Parent information:

    Accidental ingestion: Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning  

    Intentional self-harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320   

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685  

    Last updated June 2017